Nebraska, 2008

Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008

June 4 to 5, 2008 · NWS LBF · 60 events in 12 counties and zones

Supercell thunderstorms developed along a nearly stationary front across southwest Nebraska during the afternoon hours of June 4th and continued through the afternoon of June 5th. The storms produced very large hail during the overninght and morning hours, then some tornadoes during the afternoon of June 5th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
$540,000
Events
60

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercell thunderstorms developed along a nearly stationary front across southwest Nebraska during the afternoon hours of June 4th and continued through the afternoon of June 5th. The storms produced very large hail during the overninght and morning hours, then some tornadoes during the afternoon of June 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 2:00 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 4, 2:00 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT WED JUN 4 2008

.DISCUSSION...
TONIGHT THROUGH THURSDAY MORNING...
THE ATM IS GETTING READY TO BLOW APART AS MOISTURE IS BEING DRAWN
WESTWARD AND DEEP CYCLOGENESIS COMMENCES. THE FIRST OF TWO OR MORE
DISTURBANCES IS EMERGING FROM THE COLO FRONT RANGE.

THE RUC40 DEEPENS LOW PRESSURE OVER SERN COLO TO 985 MB THIS
EVENING AND LIFTS IT NORTH TOWARD THE NEBRASKA BORDER BY 03Z
ENHANCING MOISTURE INFLOW ACROSS THE HIGH PLAINS. ALL OF THE
INGREDIENTS ARE IN PLACE FOR HEAVY RAINFALL AND SEVERE WEATHER WITH
POWERFUL DYNAMICS SWEEPING EAST THROUGH THE 4 CORNERS REGION TONIGHT.

THE MODEL CONSENSUS SUGGESTED AREAS NORTH AND WEST WOULD RECEIVE 2 TO
4 INCHES OF RAIN TONIGHT THROUGH THURSDAY AFTERNOON. 1 TO 2 INCHES
COULD FALL SOUTH AND EAST. THE STATIONARY FRONT DRAPED FROM KIML TO
KLXN IS EXPECTED TO PROVIDE EXCELLENT FOCUS FOR HEAVY RAIN MOSTLY
NORTH OF THIS BOUNDARY. A FEW COUNTIES WERE ADDED SOUTH OF THE FRONT
WHERE SCATTERED DEEP CONVECTION IS EXPECTED THIS AFTN AND THIS
EVENING AND THESE ARE NATURALLY FLOOD PRONE AREAS. NORTHWESTWRN ZONES
WERE EXCLUDED FROM THE FLASH FLOOD WATCH AS FLOOD GUIDANCE IS QUITE
HIGH.THUS WIDESPREAD RAIN AND LOCALLY INTENSE THUNDERSTORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING AND
CONTINUE THROUGH THURSDAY MORNING. MOST OF THE FCST AREA COULD
EXPERIENCE SEVERE WEATHER TONIGHT WITH THE TORNADO THREAT GENERALLY
ALONG AND SOUTH OF INTERSTATE 80 INCLUDING CUSTER COUNTY AND THE
TIER OF COUNTIES TO THE NORTH.

THURSDAY AFTERNOON AND EVENING...AS INDICATED BY THE ECMWF
YESTERDAY AND TODAY...THE MODELS ARE TRENDING SLIGHTLY FARTHER WEST
WITH TRACK OF THE SFC LOW. SOME AREAS ALONG AND EAST OF HIGHWAY 83
ARE NOW EXPECTED TO BE IN THE WARM SECTOR SOME TIME THURSDAY AFTN.
CONDITIONS WILL BE RIPE FOR ISOLATED TORNADOES ALONG THE WARM
FRONT AS IT APPEARS THE TRIPLE POINT OF THE SFC LOW WILL LIFT THROUGH
THIS AREA. AREAS TO THE WEST COULD EXPERIENCE ISOLATED HAIL THREAT OR
EVEN A TORNADO THREAT IF THE MODELS TREND SLIGHTLY WEST AS THEY HAVE
BEEN.

RAIN AND THUNDERSTORM ACTIVITY SHOULD BE ON THE DECREASE THURSDAY
EVENING THROUGH EARLY FRIDAY MORNING. SKIES SHOULD BE CLEARING
THROUGHOUT THE DAY FRIDAY AS THE SYSTEM LIFTS INTO THE UPPER
MIDWEST.

SATURDAY AND SUNDAY...BOTH THE GFS HAVE COME INTO AGREEMENT BY
PUSHING A COLD FRONT THROUGH SATURDAY MORNING WITH GENERALLY COOL
OR SEASONABLE TEMPERATURES. HPC SUGGEST SLIGHT CHANCE POPS SATURDAY
NIGHT AND SUNDAY. THE NAM12/GFS BLEND FOR SATURDAY WAS DRY.

MONDAY...TUESDAY AND WEDNESDAY...THE GFS AND ECMWF ARE OUT OF PHASE.
THE GFS WARMS UP AND ECMWF COOLS DOWN. HPC SUGGESTED THE WARMER GFS
WITH HIGHS IN THE 80S TO NEAR 90. AN ATTEMPT WAS MADE TO TEMPER
THESE FCST HIGHS TOWARD THE ECMWF BUT TO NO AVAIL. LATER FCSTS MAY
HAVE TO LOWER THESE TEMPS SUBSTANTIALLY. THE FCST IS GENERALLY DRY
BUT ECMWF DRAGS A COLD FRONT SLOWLY SOUTH THROUGH NEB AND KANSAS
PRODUCING ROUND AFTER ROUND OF THUNDERSTORMS.

&&

.AVIATION...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION
WEDNESDAY AFTERNOON AND NIGHT AS A POTENT UPR LVL DISTURBANCE EJECTS
EAST ACROSS THE PLAINS. LOW PRESSURE DEVELOPING OVER WESTERN KANSAS
WILL FAVOR THE DEVELOPMENT OF EAST/SOUTHEAST WINDS DURING THE
AFTERNOON. THEN...AS THE SFC LOW MOVES NORTHEAST INTO EASTERN
NEBRASKA...WINDS WILL STRENGTHEN SLIGHTLY AND BECOME NORTHEASTERLY
BY 06Z. AS STORMS EXIT THE REGION AFTER 12Z THURSDAY...LOW
CLOUDS/STRATUS MAY THICKEN...CAUSING CEILINGS AND VSBY TO DROP INTO
THE MVFR FLIGHT CATEGORY AT BOTH KLBF AND KVTN TAF SITES.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT
THROUGH THURSDAY MORNING ZONES 027-028-038-059-070-071-006-007-009-
010-029.

&&

CDC/JG
Hazardous weather outlook, Jun 4, 2:22 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT WED JUN 4 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
322 PM CDT WED JUN 4 2008 /222 PM MDT WED JUN 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SURFACE LOW PRESSURE WILL INTENSIFY ACROSS WESTERN KANSAS AND
EASTERN COLORADO TODAY...AHEAD OF A STRONG UPPER LEVEL DISTURBANCE
MOVING ACROSS THE ROCKIES. EASTERLY LOW LEVEL WINDS WILL TRANSPORT
MOISTURE INTO THIS REGION...LEADING TO A MODERATELY UNSTABLE
ENVIRONMENT. AS THE EVENING PROGRESSES...THUNDERSTORMS ARE
EXPECTED TO DEVELOP FROM NORTHEAST COLORADO INTO SOUTHERN
NEBRASKA...AND THEN SPREAD NORTHEAST INTO PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA. THE PRESENCE OF STRONG VERTICAL WIND SHEAR
WILL FAVOR THE DEVELOPMENT OF SUPERCELLS PRODUCING LARGE HAIL AND
ISOLATED TORNADOES. THE HIGHEST SEVERE WEATHER THREAT THIS
EVENING IS EXPECTED TO RESIDE ALONG AND SOUTH OF AN OSHKOSH TO
ONEILL LINE.

AS THE UPPER LEVEL DISTURBANCE BEGINS TO EMERGE ACROSS THE PLAINS
TONIGHT...THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE...PARTICULARLY EAST OF HIGHWAY 83. ALTHOUGH SEVERE
WEATHER WILL STILL BE POSSIBLE...THE MAIN CONCERN WILL BE HEAVY
RAIN LEADING TO FLASH FLOODING. AT THIS TIME...THE GREATEST THREAT
FOR FLASH FLOODING IS OVER PORTIONS OF NORTH CENTRAL
NEBRASKA...EAST OF A LINE FROM SPRINGVIEW...TO AMELIA...TO
BARTLETT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS
AN UPPER LEVEL TROUGH OF LOW PRESSURE LIFTS ACROSS THE CENTRAL
PLAINS. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS MUCH
OF WESTERN AND NORTH CENTRAL NEBRASKA...WITH LARGE HAIL...ISOLATED
TORNADOES...AND DAMAGING STRAIGHT LINE WINDS EXPECTED.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. AT THIS
TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ALONG AND SOUTH OF AN
OSHKOSH TO ONEILL LINE.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jun 4, 12:42 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
142 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             11 SW BERWYN            41.24N 99.65W
06/03/2008  E1.00 INCH       CUSTER             NE   PUBLIC

&&

13

The radar

The North Platte radar (KLNX), 160 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

42 hail, 7 tornado, 6 flash flood, 3 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Hail, Frontier

When
June 4, 3:13 PM CST
Where
Frontier County, Stockville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.530, -100.380

Hail, Frontier

When
June 4, 3:20 PM CST
Where
Frontier County, 2.95 mi NW of Stockville
Measured
1.5 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.560, -100.420

Hail, Frontier

When
June 4, 3:35 PM CST
Where
Frontier County, 4.2 mi W of Stockville
Measured
1 in hail
Reported by
Public
Coordinates
40.530, -100.460

Hail, Frontier

When
June 4, 3:54 PM CST
Where
Frontier County, 4.9 mi SSW of Moorefield
Measured
1 in hail
Reported by
Public
Coordinates
40.620, -100.380

Hail, Frontier

When
June 4, 4:02 PM CST
Where
Frontier County, 4.25 mi W of Eustis
Measured
1 in hail
Reported by
Public
Coordinates
40.660, -100.110

Hail, Frontier

When
June 4, 4:39 PM CST
Where
Frontier County, 1.38 mi N of Eustis
Measured
0.88 in hail
Reported by
Public
Coordinates
40.690, -100.030

Tornado, Chase

When
June 4, 3:49 PM MST to 3:50 PM MST
Where
Chase County, 11.12 mi WSW of Champion to 10.38 mi WSW of Champion
Rating
EF1
Path length
0.86 mi
Path width
30 yd
Property damage
$95,000
Crop damage
$15,000
Reported by
Law Enforcement
Coordinates
40.386, -101.931

A supercell tornado touched down and overturned 3 pivot irrigation systems, broke off trees and 3 power poles as it moved northeast for less than a mile. The supercell also produced 3 other tornadoes in Chase County.

Tornado, Chase

When
June 4, 4:08 PM MST
Where
Chase County, 6.23 mi SSW of Champion
Rating
EF1
Path length
0.1 mi
Path width
20 yd
Property damage
$30,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.384, -101.786

A supercell spawned a brief tornado touchdown that overturned a pivot irrigation system. This same supercell produced 3 other brief tornadoes in Chase County.

Hail, Chase

When
June 4, 4:08 PM MST to 4:20 PM MST
Where
Chase County, 0.23 mi E of Champion to 2.66 mi S of Champion
Measured
2.5 in hail
Property damage
$500,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
40.471, -101.746

A supercell storm that produced several tornadoes also produced up to tennis ball size hail from Champion to approximately 3 miles south of Champion. The hail broke out hundreds of windows in homes and vehicles, tore holes in metal siding on homes, severely damaged roofs on buildings and vehicle bodies, and destroyed wheat and corn crops.

Tornado, Chase

When
June 4, 4:13 PM MST
Where
Chase County, 5.56 mi S of Champion
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.390, -101.742

A supercell spawned a brief tornado touchdown which destroyed small outbuildings, tore the roof of a garage off and slammed it into the west side of the house, broke a skylight on the house, and damaged the roof of the house. Baseball size hail accompanying the tornado tore holes in the metal siding on the house. This same supercell produced 3 other brief tornadoes in Chase County.

Hail, Chase

When
June 4, 4:35 PM MST to 4:45 PM MST
Where
Chase County, 2.19 mi WSW of Imperial to 0.53 mi W of Imperial
Measured
1.75 in hail
Property damage
$100,000
Reported by
COOP Observer
Coordinates
40.509, -101.669

A supercell storm that produced several tornadoes south and west of Champion also produced large hail at Imperial. The hail damaged several roofs of homes and numerous vehicle bodies.

Flash Flood, Chase

When
June 4, 4:45 PM MST to 7:00 PM MST
Where
Chase County, (Iml)imperial Arpt to 7.45 mi WSW of Enders Res
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
40.520, -101.620

Very heavy rain from thunderstorms produced flash flooding across much of southwest Chase County. Two to three inches of rain fell in less than an hour causing flooding of streets in Imperial and Champion and lowland flooding along Highway 61 near Imperial.

Tornado, Chase

When
June 4, 4:53 PM MST
Where
Chase County, 0.87 mi NE of Wauneta
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
40.430, -101.360

A supercell tornado touched down briefly over open rangeland. The supercell also produced 3 other tornadoes in Chase County.

Tornado, Hayes

When
June 4, 6:10 PM CST
Where
Hayes County, 5 mi NE of Hamlet
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.431, -101.163

Trained spotters reported a brief tornado touchdown over open rangeland from a supercell thunderstorm.

Hail, Hayes

When
June 4, 6:42 PM CST
Where
Hayes County, 4.44 mi SSW of Hayes Center
Measured
2.75 in hail
Property damage
$20,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.460, -101.050

A supercell thunderstorm produced baseball size hail which severely damaged vehicles and roofs of a couple of buildings, broke windows, and tore holes in the metal siding of homes.

Hail, Hayes

When
June 4, 6:54 PM CST
Where
Hayes County, 0.55 mi S of Hayes Center
Measured
4 in hail
Property damage
$1.0 million
Reported by
COOP Observer
Coordinates
40.512, -101.021

A supercell storm moved through the area and dropped softball size hail. The hail severely damaged vehicles building roofs, broke windows, tore holes in the metal siding on homes, tore through the roof of a motel and through the roof of the newspaper building, The Times-Republican.

Hail, Chase

When
June 4, 6:09 PM MST
Where
Chase County, 7.54 mi SW of Enders Res
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.360, -101.640

Hail, Frontier

When
June 4, 7:16 PM CST
Where
Frontier County, 3 mi S of Maywood
Measured
1.75 in hail
Property damage
$2,000
Reported by
Storm Chaser
Coordinates
40.627, -100.620

Hail, Frontier

When
June 4, 7:21 PM CST
Where
Frontier County, 6.69 mi SW of Curtis
Measured
2.5 in hail
Property damage
$6,000
Reported by
Storm Chaser
Coordinates
40.570, -100.620

A supercell thunderstorm produced baseball size hail that damaged vehicles and broke windows.

Funnel Cloud, Frontier

When
June 4, 7:25 PM CST
Where
Frontier County, 4.84 mi S of Maywood
Reported by
Trained Spotter
Coordinates
40.600, -100.620

Hail, Frontier

When
June 4, 7:25 PM CST
Where
Frontier County, 4.84 mi S of Maywood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.600, -100.620

Hail, Frontier

When
June 4, 7:30 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.630, -100.510

Hail, Hayes

When
June 4, 7:50 PM CST to 7:55 PM CST
Where
Hayes County, 0.75 mi NW of Hamlet to 3.75 mi E of Hamlet
Measured
4.25 in hail
Property damage
$50,000
Crop damage
$75,000
Reported by
Law Enforcement
Coordinates
40.388, -101.240

A supercell thunderstorm produced very large hail that tore through the roof of the Hamlet Union Church and metal buildings, broke windows in vehicles and homes, and severely damaged siding on homes and bodies of vehicles.

Hail, Frontier

When
June 4, 8:00 PM CST
Where
Frontier County, 3.18 mi NNE of Curtis
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
40.670, -100.490

Flash Flood, Hayes

When
June 4, 8:15 PM CST to 10:00 PM CST
Where
Hayes County, Hamlet to 9.9 mi S of Hayes Center
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.380, -101.230

Heavy rain from a supercell thunderstorm caused water to flow over roadways and partially washout rural roads.

Hail, Hayes

When
June 4, 8:32 PM CST
Where
Hayes County, 9.67 mi S of Hayes Center
Measured
1 in hail
Reported by
Public
Coordinates
40.380, -101.020

Hail, Hayes

When
June 4, 8:51 PM CST
Where
Hayes County, 12.1 mi E of Hayes Center
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.510, -100.790

Hail, Frontier

When
June 4, 8:57 PM CST
Where
Frontier County, 8.09 mi NNE of Hugh Butler Lake
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
40.470, -100.620

Hail, Frontier

When
June 4, 9:05 PM CST
Where
Frontier County, 6.69 mi SW of Curtis
Measured
3 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Storm Chaser
Coordinates
40.570, -100.620

Car windows were broken out by the large hail.

Hail, Frontier

When
June 4, 9:07 PM CST
Where
Frontier County, 0.52 mi E of Curtis
Measured
2.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.630, -100.510

Hail, Frontier

When
June 4, 9:27 PM CST
Where
Frontier County, Stockville
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.530, -100.380

Hail, Frontier

When
June 4, 9:35 PM CST
Where
Frontier County, 8.37 mi SE of Moorefield
Measured
1.75 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.600, -100.210

Hail, Chase

When
June 5, 4:55 AM MST
Where
Chase County, 6.12 mi WSW of Enders Res
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.393, -101.636

Hail along with 60 mph winds broke out windows of a farm house and destroyed corn and wheat crops.

Thunderstorm Wind, Chase

When
June 5, 4:55 AM MST to 4:58 AM MST
Where
Chase County, 6.08 mi WSW of Enders Res to 5.4 mi WSW of Enders Res
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.394, -101.635

Strong winds from a supercell storm broke off large tree branches and tore the roof off the equipment shelter for a communications tower for an internet provider.

Hail, Chase

When
June 5, 5:15 AM MST
Where
Chase County, 4.86 mi N of Enders
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.520, -101.520

The hail damaged roofs, tore holes in the siding of homes, and damaged vehicle bodies.

Thunderstorm Wind, Chase

When
June 5, 5:15 AM MST
Where
Chase County, 4.67 mi W of Enders
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.441, -101.618

Outflow winds from thunderstorms uprooted and broke off trees and destroyed an outbuilding.

Flash Flood, Chase

When
June 5, 5:30 AM MST to 7:30 AM MST
Where
Chase County, Champion to 15 mi S of Champion
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
40.470, -101.750

Very heavy rain during the early morning hours of June 5th produced flash flooding across western portions of Chase County. Water was reported over numerous county roads from west of Champion to the Colorado border.

Hail, Perkins

When
June 5, 5:42 AM MST
Where
Perkins County, 8.36 mi S of Grainton
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
40.700, -101.260

Heavy rain in addition to golfball sized hail was reported.

Hail, Lincoln

When
June 5, 7:02 AM CST
Where
Lincoln County, 1.48 mi SSE of Wallace
Measured
2.75 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.810, -101.160

Hail ranging in size from golfballs to baseballs was reported 2 miles south of Wallace.

Hail, Lincoln

When
June 5, 7:07 AM CST
Where
Lincoln County, 0.87 mi NE of Wallace
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
40.840, -101.160

Hail, Lincoln

When
June 5, 7:45 AM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -100.770

The public reported nickel sized hail at Centennial Park on the south side of North Platte.

Hail, Lincoln

When
June 5, 7:46 AM CST
Where
Lincoln County, 7.6 mi S of Hershey
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.060, -101.000

Flash Flood, Keith

When
June 5, 7:29 AM MST to 9:30 AM MST
Where
Keith County, 2.01 mi W of Sarben to 3.82 mi NE of Sarben
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.172, -101.359

Law enforcement reported water over US highway 30 two miles east of Paxton. Numerous secondary roads were partially washed away.

Hail, McPherson

When
June 5, 8:54 AM CST
Where
McPherson County, 2.81 mi N of Ringgold
Measured
2 in hail
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
41.560, -100.810

The Tryon fire chief reported 2 inch diameter hail covering state highway 92.

Hail, Boyd

When
June 5, 9:50 AM CST
Where
Boyd County, 1.01 mi E of Gross
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.950, -98.550

Quarter sized hail was reported knocking off leaves and small branches off trees. Heavy rain and standing water was also noted at the time of this report.

Hail, Hayes

When
June 5, 12:46 PM CST
Where
Hayes County, 10.56 mi WNW of Hayes Center
Measured
1.75 in hail
Reported by
Public
Coordinates
40.570, -101.210

Funnel Cloud, Hayes

When
June 5, 1:06 PM CST
Where
Hayes County, 4.65 mi NNW of Hayes Center
Reported by
Law Enforcement
Coordinates
40.580, -101.060

The Hayes county sheriff reported a funnel cloud 5 miles north northwest of Hayes Center.

Hail, Blaine

When
June 5, 1:20 PM CST
Where
Blaine County, 6.35 mi SE of Dunning
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -100.040

Hail, Lincoln

When
June 5, 1:20 PM CST
Where
Lincoln County, Dickens
Measured
1.75 in hail
Reported by
Public
Coordinates
40.820, -100.980

Hail, Lincoln

When
June 5, 1:27 PM CST
Where
Lincoln County, Wellfleet
Measured
1.75 in hail
Reported by
Public
Coordinates
40.750, -100.730

Hail, Blaine

When
June 5, 1:51 PM CST
Where
Blaine County, 1.38 mi N of Brewster
Measured
1.75 in hail
Reported by
Public
Coordinates
41.950, -99.870

Funnel Cloud, Lincoln

When
June 5, 1:54 PM CST
Where
Lincoln County, 6.92 mi SE of Sutherland Res
Reported by
Public
Coordinates
41.050, -101.070

Hail, Lincoln

When
June 5, 2:21 PM CST to 2:26 PM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1.5 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.020, -100.370

Tornado, Rock

When
June 5, 2:40 PM CST to 3:00 PM CST
Where
Rock County, 0.42 mi NE of Rose to 12.61 mi SSE of Newport
Rating
EF2
Path length
19.63 mi
Path width
30 yd
Continued into
Holt, Ne (LBF)
Property damage
$50,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
42.204, -99.464

This multiple vortex tornado formed near Rose and tracked northeast for about 20 miles before exiting Rock County about 13 miles south-southeast of Newport at 1500 CST. In Rock County, the tornado broke power poles, shifted a house off its foundation a few inches, destroyed outbuildings, overturned a couple of center pivot irrigation systems, and snapped trees. The tornado maintained the EF2 intensity through Rock and Holt County. The average path width in Rock County was 30 yards.

Hail, Garfield

When
June 5, 2:43 PM CST
Where
Garfield County, Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.780, -99.130

Tornado, Holt

When
June 5, 3:00 PM CST to 3:10 PM CST
Where
Holt County, 12.77 mi SSW of Stuart to 3.4 mi SSE of Stuart
Rating
EF2
Path length
10.22 mi
Path width
50 yd
Property damage
$150,000
Crop damage
$15,000
Reported by
Emergency Manager
Coordinates
42.432, -99.234

A supercell tornado touched down just north-northeast of Rose in Rock County and entered Holt County approximately 13 miles south-southwest of Stuart and continued for another 10 miles before dissipating 3 miles south-southeast of Stuart. In Holt County, the multiple vortex tornado broke off power poles, destroyed outbuildings, overturned several center pivot irrigation systems, snapped and uprooted numerous large trees, damaged roofs, and moved vehicles. The tornado maintained the EF2 rating in both Rock and Holt Counties. The average path width in Holt County was 30 yards with the maximum width of 50 yards.

Hail, Holt

When
June 5, 3:38 PM CST
Where
Holt County, 7.75 mi NNW of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.580, -98.710

Flash Flood, Hayes

When
June 5, 4:08 PM CST to 9:30 PM CST
Where
Hayes County, 8.51 mi SSW of Hayes Center to 15.55 mi N of Hamlet
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
40.401, -101.062

Over 4 inches of heavy rain caused flash flooding along Blackwood Creek. Water crossed and partially washed away numerous secondary roads throughout Hayes County.

Flash Flood, Boyd

When
June 5, 4:15 PM CST to 6:00 PM CST
Where
Boyd County, 2.85 mi ESE of Anoka to 2.7 mi NW of Lynch
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$15,000
Reported by
Newspaper
Coordinates
42.931, -98.770

Heavy rain from thunderstorms caused flash flooding along Ponca Creek in Boyd County. Up to 4 inches of rain fell with approximately 3 inches of it falling in 30 minutes. The water runoff washed over roadways near Spencer and inundated the commercial area of Bristow. Several secondary roads were completely or partially washed away.

Hail, Boyd

When
June 5, 4:50 PM CST
Where
Boyd County, 1.71 mi NW of Lynch
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -98.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyThe tornado archive for Nebraska, 2008Warnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100846, 100847, 100848, 100849, 100850, 100851, 100918, 100922, 100939, 100912, 100944, 100947, 100921, 101217, 100951, 100950, 100954, 100956, 100957, 100958, 100959, 100960, 101199, 101942, 101207, 101200, 101201, 101202, 101203, 101204, 101205, 101206, 101225, 101226, 101707, 123766, 101668, 101709, 101714, 101715, and more.